HomeAnswersEndocrinologyhypothyroidismWhat causes numb spots and shock sensations on my legs?

What is causing numb spots and shock sensations on my legs?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Shaikh Sadaf

Medically reviewed by

iCliniq medical review team

Published At December 11, 2017
Reviewed AtFebruary 6, 2024

Patient's Query

Hi doctor,

I was diagnosed seven years ago with Hashimoto's thyroiditis. I gave up gluten, soy, and milk, and along with Levothyroxine, my health has been great. However, two years ago, I was diagnosed with vitamin D deficiency. After six months of treatment, I recovered. Then after having a second baby last year, I started having strange symptoms.

My symptoms included;

1. Numb spots on my legs.

2. Electric shock sensations between my legs.

3. Cramps in my calves and ankles.

4. Tiredness

I was very tired, but I was also up all night with a new baby. So, I do not know if that is a symptom or not. Then early this year, I went for my yearly physical. It showed that my TSH was high. Apparently, after my son was born, they put my medication too low (normally, I take 100 mcg, but they put me down to 75 mcg a day). I took this amount for four months. I then started taking 100 mcg a day again.

A few weeks later, I developed chronic pain all over. This included cramps, burning, stinging sensations, and electric shocks. The first doctor thought it was just hormonal and said it would go away. After about three months, I finally saw an endocrinologist. He did a thyroid panel, and everything was normal. So, he referred me to an internal medicine doctor. The internal medicine doctor thought it might be an 'active b12' deficiency. They do not have the 'active b12' test where I live. So my doctor decided to treat me as if I had a b12 deficiency. So after taking some oral supplements, I was started on weekly injections for four weeks. My startup symptoms were rough; basically, I felt much worse - more electric shock sensations, joints popping, etc. Then I began to feel better. Then after my fourth injection, I was pain-free and feeling great.

However, this only lasted about four or five weeks. Then the pain came back. My doctor then recommended one shot every day for six days, then weekly shots for six weeks. The week I was having a shot every day, I began to feel better again (though not quite pain-free). Once that was finished, and I started with weekly shots, it was more up and down. I began to notice a pattern. After each shot (Friday), I would feel a little worse, but then by Wednesday, I would feel better (but not pain-free). After six weeks, I was pain-free but only for about five days. Then the pain came back, and now I feel worse. I was negative for intrinsic factor (although I have read false negatives happen 50 % of the time). And as I stated before, all my serum levels are normal. But I responded to the b12 therapy really well initially. Can you help me? I feel like my doctor is close to giving up on me.

Answered by Dr. Shaikh Sadaf

Hello,

Welcome to icliniq.com.

I just read your query, and from what you have mentioned, it appears that you have hypothyroidism and you are on treatment with Levothyroxine. It is known that hypothyroidism causes vitamin B12 deficiency over time, and if you are on a high dose of Levothyroxine, then you have a high chance of having decreased calcium levels as well, which is compensated by your bone demineralization process. So, you have basically another deficiency which is calcium as well.

I suggest you take the tablet Neurobion forte (Vitamin B complex) twice a day for your B12 deficiency and the tablet Calcium 500 mg once daily, spacing it four to six hours from Levothyroxine. Also, restart your Vitamin D 5000 IU daily. Mind you, these are recommended daily allowances (RDA) for a person. So, if you wish for a test, you can go ahead, but the treatment plan will still remain the same.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Shaikh Sadaf
Dr. Shaikh Sadaf

Endocrinology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Endocrinology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy